This paper was published in the British Medical Journal 2006 Apr 22;332(7547):950
Study title and author:
Atorvastatin may cause nightmares.
Department of Internal Medicine, Albert Schweitzer Hospital, PO Box 444, 3300 AK Dordrecht, Netherlands. firstname.lastname@example.org
This study can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/16627511
This case report relates atorvastatin to the occurrence of nightmares.
(i) A 72 year old woman was prescribed 10 mg atorvastatin once a day.
(ii) Five days after starting atorvastatin, she had extreme nightmares each night for two and a half weeks.
(iii) She stopped taking the statins for five days and no nightmares occurred.
(iv) She restarted the atorvastatin again, which promptly resulted in nightmares; these dreams again disappeared after discontinuation.
The author of this paper, Dr Peter Gregoor an internist-nephrologist at the Albert Schweitzer Hospital in Holland, speculates that the nightmares could be a direct effect of atorvastatin on the central nervous system.